Indiana, 2015

Flooding in Indiana, June 8, 2015

June 8, 2015 · NWS IND · 3 events in 3 counties and zones

Beginning on the 7th, numerous weather systems brought seemingly unending rains and at times torrential downpours to various portions of the state. The first heavy rains of the month occurred in portions of east central Illinois in addition to west central and northwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$4,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Beginning on the 7th, numerous weather systems brought seemingly unending rains and at times torrential downpours to various portions of the state. The first heavy rains of the month occurred in portions of east central Illinois in addition to west central and northwest Indiana. Rainfall of 2 to nearly 6 inches on the 7th caused flooding across portions of Warren, Fountain, and Vermillion counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 8, 12:53 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 8, 12:53 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 AM EDT MON JUN 8 2015

.UPDATE...

THE LONG TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 350 PM EDT SUN JUN 7 2015

ACTIVE WEATHER IS EXPECTED TONIGHT INTO MONDAY AS A FRONTAL
BOUNDARY SAGS INTO THE REGION...SERVING FIRST AS FOCUS FOR
DEVELOPMENT OF ONE OR MORE ROUNDS OF STRONG TO SEVERE
THUNDERSTORMS TONIGHT AND THEN FOR ADDITIONAL REDEVELOPMENT OF
STORMS LATE TONIGHT INTO MONDAY. AMPLE MOISTURE IN PLACE ACROSS
THE AREA ALONG WITH POTENTIAL FOR TRAINING STORMS COULD LEAD TO A
FLOOD THREAT ACROSS PORTIONS OF THE AREA. QUIET WEATHER WILL
RETURN FOR LATE MONDAY NIGHT THROUGH TUESDAY NIGHT BEFORE ANOTHER
ACTIVE PATTERN RESUMES LATE IN THE WEEK AND CONTINUES INTO THE
WEEKEND.

&&

.NEAR TERM /REST OF TONIGHT AND MONDAY/...
ISSUED AT 1005 PM EDT SUN JUN 7 2015

.UPDATE...SHOWERS AND THUNDERSTORMS HAVE SPREAD ACROSS THE NORTHERN
THIRD TO HALF OF OUR REGION AND WILL MOVE SLOWLY SOUTH OVERNIGHT.  A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM FOR THE NORTHERN
HALF OF OUR REGION...BUT IT APPEARS THE MAIN THREAT WILL BE HEAVY
RAIN OVERNIGHT.

DECIDED TO HOLD OFF ON ANY FLOOD HEADLINES SINCE 6 HOUR FLASH FLOOD
GUIDANCE IS RUNNING 3.5 TO 4 INCHES MOST AREAS. BUT EVEN SO ISOLATED
AREAS MAY NEED FLASH FLOOD WARNINGS LATER TONIGHT.  MODELS INDICATE
SHOWERS AND THUNDERSTORMS MAY DIMINISH OVER NORTHERN SECTIONS LATE
TONIGHT AND WENT A LITTLE MORE OPTIMISTIC THERE TOWARDS DAYBREAK.

TEMPERATURES SEEM TO BE ON TRACK AND ONLY MINOR TWEAKS MADE THERE.

PREVIOUS NEAR TERM DISCUSSION FOLLOWS...
MAIN CONCERNS TONIGHT ARE SEVERE WEATHER RISK...MAINLY IN THE FORM
OF A DAMAGING WIND THREAT...AND FLASH FLOOD THREAT.

MODEL GUIDANCE HAS STRUGGLED SIGNIFICANTLY THROUGH THE DAY...BUT
SHORTER TERM MODELS ARE STARTING TO APPEAR A BIT MORE REASONABLE
WITH EVOLUTION OF CONVECTION TONIGHT. MESOSCALE ANALYSIS SHOWS A
REMNANT OUTFLOW BOUNDARY/PSEUDO WARM FRONT FROM OVERNIGHT/MORNING
CONVECTION OVER NORTHERN ILLINOIS INTO NORTHERN INDIANA...ALONG
WITH A COLD FRONT ACROSS CENTRAL WISCONSIN BACK INTO THE CENTRAL
PLAINS. EXPECT UPSTREAM CONVECTIVE DEVELOPMENT TO CONTINUE NEAR
THE CONFLUENCE OF THESE BOUNDARIES AND MOVE INTO THE AREA LATER
THIS EVENING...WITH THE POTENTIAL FOR ADDITIONAL ROUNDS OF
CONVECTIVE DEVELOPMENT ALONG THE COLD FRONT AS IT SAGS INTO THE
AREA.

AMPLE EVIDENCE TO SUPPORT A HEAVY RAIN THREAT INCLUDING MOISTURE
POOLING ALONG THE BOUNDARIES /SURFACE DEWPOINTS IN THE UPPER 60S
TO LOW 70S AND PRECIPITABLE WATER VALUES APPROACHING 2 STANDARD
DEVIATIONS ABOVE NORMAL FOR THE TIME OF YEAR/...A PERSISTENT LOW
LEVEL JET IN EXCESS OF 30 TO 40KT OVERNIGHT...AND DEEPLY
MOIST/PSEUDO TROPICAL PROFILES WITH FREEZING LEVELS IN EXCESS OF
13KFT SUGGESTING WARM RAIN PROCESSES/HIGH PRECIPITATION EFFICIENCY
WILL PLAY A ROLE...IN ADDITION TO POSSIBLE TRAINING OWING TO
NEARLY BOUNDARY PARALLEL FLOW AS THE FRONT MOVES FAIRLY SLOWLY
SOUTHWARD.

THAT SAID...ANTECEDENT CONDITIONS ARE QUITE DRY WITH FLASH FLOOD
GUIDANCE VALUES IN EXCESS OF 2 INCHES PER HOUR OR 3 PLUS INCHES IN
3 HOURS. ADDITIONALLY...WITH CONVECTIVE ACTIVITY POTENTIALLY
OCCURRING IN MULTIPLE WAVES RATHER THAN ONE CONTINUOUS...BASINS
MAY BE ABLE TO HANDLE QUITE A BIT OF RAINFALL EXCEPT FOR WHERE
SIGNIFICANT TRAINING DOES MANAGE TO OCCUR.

AFTER COLLABORATION...WILL CONTINUE WITH ESF/HWO/ZFP AND OTHER
MENTIONS OF HEAVY RAIN/FLOOD THREAT OWING TO CONTINUED UNCERTAINTY
AS TO EVOLUTION OF CONVECTION AND WHERE EXACTLY HEAVIEST RAIN WILL
OCCUR. DO EXPECT A WIDESPREAD INCH AND A HALF TO TWO INCHES OF
RAINFALL BEFORE RAIN ENDS TOMORROW...WITH LOCALIZED HIGHER AMOUNTS
POSSIBLE...BUT DRIER INITIAL CONDITIONS WILL HELP REDUCE THE
WIDESPREAD FLOOD THREAT. EVENING SHIFT CAN CERTAINLY REVISIT IF IT
BECOMES MORE OBVIOUS WHERE TRAINING WILL OCCUR.

LOWS OVERNIGHT WILL LIKELY BE NEAR MODEL WETBULB TEMPERATURE PROGS
IN THE UPPER 60S TO LOW 70S...WHICH WAS NEAR CONSENSUS NUMBERS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
ISSUED AT 350 PM EDT SUN JUN 7 2015

SOME LINGERING SHOWER/ISOLATED THUNDER ACTIVITY MAY BE ABLE TO
PERSIST INTO MONDAY EVENING BUT DRY WEATHER IS LIKELY TO RETURN
FAIRLY QUICKLY MONDAY NIGHT AND PERSIST THROUGH MOST OF WEDNESDAY.
WITH SOME SIGNAL THAT A BOUNDARY WILL SAG INTO THE AREA WEDNESDAY
AFTERNOON...DECIDED A SLIGHT CHANCE POP WAS MERITED ACROSS THE FAR
NORTH.

OTHERWISE...TEMPERATURES REMAIN THE ONLY SIGNIFICANT
VARIABLE...AND CONSENSUS NUMBERS APPEARED REASONABLE ON MAX/MIN
TEMPS THROUGHOUT...WITH ONLY MINOR TWEAKS NECESSARY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
ISSUED AT 153 AM EDT MON JUN 8 2015

MODELS AND ENSEMBLES HAVE BEEN HAVING SOME DIFFICULTIES AGREEING
ON TIMING AND STRENGTH OF VARIOUS PERTURBATIONS IN THE SYNOPTIC
UPPER FLOW. THUS...CONFIDENCE IN TIMING AND COVERAGE OF
THUNDERSTORMS LATE NEXT WEEK AND WEEKEND IS NOT GREAT. PREFER NOT TO
STRAY TOO FAR FROM THE REGIONAL INITIALIZATION WHICH HAS POPS ALL
PERIODS BUT MAINLY DURING THE WEEKEND...WHEN A SURFACE RIDGE SETS UP
OVER THE SOUTHEASTERN STATES ALLOWING A RETURN OF MOISTURE FROM THE
GULF THAT WILL BE AVAILABLE FOR VARIOUS SHORT WAVES...THAT WILL RIDE
NORTHEAST OVER TOP AN UPPER RIDGE BUILDING FROM THE SOUTHERN STATES
TO THE EASTERN GREAT LAKES.

AFTERNOON HIGHS IN THE 80S AND LOWS IN THE 60S PER REGIONAL
INITIALIZATION LOOKS REASONABLE GIVEN THE MODEL DIFFERENCES BUT
OVERALL SYNOPTIC PATTERN.

&&

.AVIATION /DISCUSSION FOR THE 080600Z TAFS/...
ISSUED AT 1200 AM EDT MON JUN 8 2015

LARGE AREA OF CONVECTION CONTINUES TO SAG SOUTH ACROSS THE LOCAL
AREA. THIS EVENING/S UPPER AIR AND WIND PROFILERS INDICATE 35-40 KT
OF LOW LEVEL FLOW INTO THE SYSTEM...SO EXPECTING CONVECTION TO
CONTINUE THROUGH MOST OF THE NIGHT UNTIL ABOUT 081200Z. IFR
VISIBILITY RESTRICTIONS AND GUSTY SHIFTING WINDS ARE POSSIBLE IN
AND NEAR THE CONVECTION...ESPECIALLY ALONG THE LEADING EDGE OF THE
CONVECTIVE LINE. CB BASES AROUND 040.

AS LOW LEVEL JET WEAKEN AND SHIFTS SOUTH AFTER SUNRISE
MONDAY...CONVECTIVE THREAT SHOULD DIMINISH BY THEN...ALTHOUGH SOME
SHOWER ACTIVITY MAY LINGER INTO THE LATE MORNING HOURS.

OUTSIDE OF CONVECTION...CEILINGS GENERALLY 040-050 THROUGH MIDDAY
MONDAY.

SURFACE WINDS WILL PROBABLY BE RATHER CHAOTIC OVER THE NEXT FEW
HOURS AS CONVECTION MOVES THROUGH...BUT WINDS SHOULD SETTLE INTO THE
230-260 DEGREE RANGE AFTER SUNRISE...WITH SPEEDS 8-12 KTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD/JH
SHORT TERM...NIELD
LONG TERM...MK
AVIATION...JAS

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 7, 9:23 PM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1023 PM EDT SUN JUN 7 2015

INZ021-028>031-035>049-051>057-060>065-067>072-090230-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1023 PM EDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: A FEW SEVERE STORMS ARE POSSIBLE OVERNIGHT.

HAZARDS: DAMAGING WINDS. FLASH FLOODING. ISOLATED TORNADOES. LARGE
HAIL.

TIMING: ANY TIME OVERNIGHT.

DISCUSSION: A STRENGTHENING LOW PRESSURE SYSTEM MOVING EAST ACROSS
THE GREAT LAKES WILL PRODUCE NUMEROUS THUNDERSTORMS OVERNIGHT.
SOME OF THESE WILL PRODUCE DAMAGING WINDS AND HEAVY RAINFALL.
LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. A FEW AREAS
COULD EXPERIENCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE MONDAY
ALONG WITH A CONTINUED FLASH FLOOD THREAT. THERE ARE MORE CHANCES
FOR THUNDERSTORMS FROM WEDNESDAY NIGHT ON...BUT IT IS TOO EARLY TO
DETERMINE IF THESE MIGHT BE SEVERE.

DISCUSSION: A FRONT SLOWLY SAGGING THROUGH CENTRAL INDIANA WILL
KEEP THUNDERSTORM CHANCES AND FLASH FLOODING POTENTIAL IN THE AREA
DURING THE DAY MONDAY. MORE CHANCES FOR STORMS RETURN FROM
WEDNESDAY NIGHT ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING THROUGH TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

In the hours before

Local storm report, Jun 7, 9:14 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1014 PM EDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     CRAWFORDSVILLE          40.04N  86.90W
06/07/2015                   MONTGOMERY         IN   TRAINED SPOTTER

            TREE LIMBS EQUAL TO OR GREATER THAN 2 INCHES DOWN

&&

BHH
Local storm report, Jun 7, 10:10 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1110 PM EDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     TSTM WND DMG     NOBLESVILLE             40.06N  86.03W
06/07/2015                   HAMILTON           IN   STORM CHASER

            TREE LIMBS DOWN 1 TO 2 INCHES AROUND

&&

BHH
Local storm report, Jun 7, 11:23 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1223 AM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     3 S DANA                39.76N  87.49W
06/07/2015  M55 MPH          VERMILLION         IN   BROADCAST MEDIA

            PERSONAL WEATHER STATION RECORDED THE GUST

&&

BHH
Local storm report, Jun 8, 1:05 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
205 AM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND DMG     2 W LAFAYETTE           40.41N  86.91W
06/07/2015                   TIPPECANOE         IN   BROADCAST MEDIA

            TREE LIMB REPORTED DOWN...BLOCKING AMEILA AND CREASY

0751 PM     TSTM WND DMG     2 W BATTLE GROUND       40.51N  86.88W
06/07/2015                   TIPPECANOE         IN   AMATEUR RADIO

            TREE LIMB DOWN

0758 PM     TSTM WND GST     2 SW LAFAYETTE          40.41N  86.94W
06/07/2015  M48 MPH          TIPPECANOE         IN   ASOS

0857 PM     TSTM WND GST     COVINGTON               40.14N  87.39W
06/07/2015  M65 MPH          FOUNTAIN           IN   AMATEUR RADIO

            TREE LIMBS DOWN OF UNKNOWN SIZE

0945 PM     TSTM WND DMG     CRAWFORDSVILLE          40.04N  86.90W
06/07/2015                   MONTGOMERY         IN   TRAINED SPOTTER

            TREE LIMBS EQUAL TO OR GREATER THAN 2 INCHES DOWN

1106 PM     TSTM WND DMG     NOBLESVILLE             40.06N  86.03W
06/07/2015                   HAMILTON           IN   STORM CHASER

            TREE LIMBS DOWN 1 TO 2 INCHES AROUND

1130 PM     TSTM WND GST     3 S DANA                39.76N  87.49W
06/07/2015  M55 MPH          VERMILLION         IN   BROADCAST MEDIA

            PERSONAL WEATHER STATION RECORDED THE GUST

&&

BHH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Fountain

When
June 8, 2:15 AM EST to 4:00 AM EST
Where
Fountain County, 2.48 mi E of Covington to 2.59 mi E of Covington
Cause
Heavy Rain
Property damage
$500
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
40.132, -87.353

Dispatch reported high water along State Road 136, between Covington and Veedersburg, due to heavy thunderstorm rainfall.

Flood, Warren

When
June 8, 2:15 AM EST to 4:00 AM EST
Where
Warren County, 2.39 mi ESE of State Line to 2.43 mi NNW of Foster
Cause
Heavy Rain
Property damage
$500
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
40.182, -87.492

Dispatch said County Road 900 West was closed between County Roads 825 South and 950 South due to high water from heavy rainfall.

Flood, Vermillion

When
June 8, 2:16 AM EST to 4:00 AM EST
Where
Vermillion County, 0.27 mi NE of Gessie to 0.36 mi E of Gessie
Cause
Heavy Rain
Property damage
$500
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
40.082, -87.496

Dispatch reported many roads with high water across northern Vermillion County due to thunderstorm heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588366, 588493, 588518.